Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 213, NWS Wichita, KS

September 7, 1999Harper County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 7, 1999, 9:31 PM CDT for Harper County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 7, 1999, 9:31 PM CDT (02:31 UTC)
Expired
Sep 7, 1999, 10:15 PM CDT
In force
44 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Harper County, KS

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 2.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 1999-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 658 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 1999-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
658 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
2024 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 2:45 PM CDT, 6 hours 46 minutes earlier.

Area forecast discussion, Sep 7, 2:45 PM CDT, 6 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
245 PM CDT TUE SEP 7 1999

WEATHER TONIGHT AND TEMPERATURES THEREAFTER WILL BE THE CONCERN WITH
THIS PACKAGE.

THE LATEST SURFACE CHART SHOWED A COLD FRONT ACROSS NORTHWEST KANSAS
AND A DRY LINE RUNNING SOUTH ACROSS THE WESTERN SECTIONS OF THE
STATE.  THE FRONT WILL CONTINUE TO DROP SOUTHEAST ACROSS THE STATE
TONIGHT AND BE JUST OUT OF THE SOUTHEAST SECTIONS AROUND F24.  WITH
MODERATE INSTABILITY PRESENT...ESPECIALLY IN THE SOUTHERN SECTIONS
...SEVERE WEATHER THIS EVENING AND OVERNIGHT IS DEFINITELY A
POSSIBILITY.  MODIFIED SOUNDINGS YIELDED CAPES NEAR 4000 AND THE
OUTFLOW BOUNDARIES FROM EARLIER STORMS IS MAKING FOR AN INTERESTING
WIND PROFILE.  THE PRIMARY THREAT WILL BE LARGE HAIL AND TORRENTIAL
RAINS WITH HIGH WINDS AND AN ISOLATED WEAK TORNADO POSSIBLE.  ONCE
THE FRONT MOVES THROUGH...COOL HIGH PRESSURE WILL THEN FILTER INTO
THE REGION AND BRING TRANQUIL WEATHER.

EXTENDED...
IT LOOKS PRETTY QUIET AT THE ONSET OF THE EXTENDED WITH HIGH
PRESSURE DOMINATING.  BUT...ANOTHER COLD FRONT LOOKS TO BLAST INTO
THE REGION SIMILAR TO THIS ONE EARLY NEXT WEEK.  SO...ANOTHER CHANCE
FOR COOL AIR AND PRECIPITATION MAY BE POSSIBLE EARLY NEXT WEEK.
HOWEVER...I WILL NOT ADD IT TOO THE EXTENDED AT THIS TIME WITH THE
INCONSISTENCY IN TIMING OF THE FRONT.  LATER SHIFTS WILL HAVE A
BETTER FEEL AND MAY ADD A CHANCE AT A LATER TIME.

FCSTID = 1
ICT   62  82  54  84 /  50  20   0   5
HUT   60  80  55  81 /  40   0   0  10
EWK   60  80  55  81 /  40   0   0  10
EQA   62  82  54  84 /  50  20   0   5
WLD   62  82  54  84 /  50  20   0   5
RSL   57  79  50  80 /  30   0   0  10
GBD   57  79  50  80 /  30   0   0  10
SLN   60  80  55  81 /  40   0   0  10
MPR   60  80  55  81 /  40   0   0  10
CFV   63  82  54  84 /  50  30   0   5
CNU   62  81  54  83 /  50  30   0   5
K88   62  81  54  83 /  50  30   0   5

.ICT...NONE.

In the hours before

Special weather statement, Sep 7, 4:29 PM CDT, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
429 PM CDT TUE SEP 7 1999

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.82 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.94 AND
145.13 MHZ.

CHANCE
Special weather statement, Sep 7, 4:29 PM CDT, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
429 PM CDT TUE SEP 7 1999

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.82 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.94 AND
145.13 MHZ.

CHANCE
Special weather statement, Sep 7, 4:42 PM CDT, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT.......CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
442 PM CDT TUE SEP 7 1999

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN4 OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.13 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.94 AND
145.82 MHZ.

CHANCE
Special weather statement, Sep 7, 4:42 PM CDT, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT.......CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
442 PM CDT TUE SEP 7 1999

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN4 OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.13 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.94 AND
145.82 MHZ.

CHANCE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 7:06 PM CDTSevere Thunderstorm WarningICTKingman54 min
Sep 7, 10:14 PM CDTSevere Thunderstorm WarningICTHarper61 min
Sep 8, 12:20 AM CDTSevere Thunderstorm WarningICTChase55 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.